ConfusionDisorientation; Thinking - unclear; Thoughts - cloudy; Altered mental status - confusion
Confusion is the inability to think as clearly or quickly as you normally do. You may feel disoriented and have difficulty paying attention, remembering, and making decisions.
Confusion may come on quickly or slowly over time, depending on the cause. Many times, confusion lasts for a short time and goes away. Other times, it is permanent and not curable. It may be associated with delirium or dementia.
Confusion is more common in older people and often occurs during a hospital stay.
Some confused people may have strange or unusual behavior or may act aggressively.
Confusion may be caused by different health problems, such as:
- Alcohol or drug intoxication
- Brain tumor
- Head trauma or head injury (concussion)
- Fluid and electrolyte imbalance
- Illness in an older person, such as loss of brain function (dementia)
- Illness in a person with existing neurological disease, such as a stroke
- Lack of sleep (sleep deprivation)
- Low blood sugar
- Low levels of oxygen (for example, from chronic lung disorders)
- Nutritional deficiencies, especially niacin, thiamine, or vitamin B12
- Sudden drop in body temperature (hypothermia)
A good way to find out if someone is confused is to ask the person his or her name, age, and the date. If they are unsure or answer incorrectly, they are confused.
If the person does not usually have confusion, contact a health care provider.
A confused person should not be left alone. For safety, the person may need someone nearby to calm them and protect them from injury. Rarely, physical restraints may be ordered by a health care professional.
To help a confused person:
- Always introduce yourself, no matter how well the person once knew you.
- Often remind the person of his or her location.
- Place a calendar and clock near the person.
- Talk about current events and plans for the day.
- Try to keep the surroundings calm, quiet, and peaceful.
For sudden confusion due to low blood sugar (for example, from diabetes medicine), the person should drink a sweet drink or eat a sweet snack. If the confusion lasts longer than 10 minutes, contact the provider.
When to Contact a Medical Professional
Call 911 or the local emergency number if confusion has come on suddenly or there are other symptoms, such as:
- Cold or clammy skin
- Dizziness or feeling faint
- Fast pulse
- Slow or rapid breathing
- Uncontrolled shivering
Also call 911 or the local emergency number if:
- This is the first time someone becomes confused for no reason
- Confusion has come on suddenly in someone with diabetes
- Confusion came on after a head injury
- The person is in danger of harming themselves or others
- The person becomes unconscious at any time
If you have been experiencing confusion, contact your provider for an appointment.
What to Expect at Your Office Visit
The doctor will do a physical examination and ask questions about the confusion. The doctor will ask questions to learn if the person knows the date, the time, and where he or she is. Questions about recent and ongoing illness, among other questions, will also be asked.
Tests that may be ordered include:
- Blood tests
- CT scan of the head
- Electroencephalogram (EEG)
- Mental status tests
- Neuropsychological tests
- Urine tests
Treatment depends on the cause of the confusion. For example, if an infection is causing the confusion, treating the infection will likely clear the confusion.
Ball JW, Dains JE, Flynn JA, Solomon BS, Stewart RW. Mental status. In: Ball JW, Dains JE, Flynn JA, Solomon BS, Stewart RW, eds. Siedel's Guide to Physical Examination. 10th ed. St Louis, MO: Elsevier; 2023:chap 7.
Maciel CB, Elie-Turenne M-C. Seizures. In: Walls RM, ed. Rosen's Emergency Medicine: Concepts and Clinical Practice. 10th ed. Philadelphia, PA: Elsevier; 2023:chap 14.
Mendez MF, Yerstein O. Delirium. In: Jankovic J, Mazziotta JC, Pomeroy SL, Newman NJ, eds. Bradley and Daroff's Neurology in Clinical Practice. 8th ed. Philadelphia, PA: Elsevier; 2022: chap 4.
Review Date: 1/23/2022
Reviewed By: Joseph V. Campellone, MD, Department of Neurology, Cooper Medical School at Rowan University, Camden, NJ. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.